Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 22, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 24, 2015, 12:23 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2015, 12:23 AM HST (10:23 UTC)
- Expired
- Aug 24, 2015, 3:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 13 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 10.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
217 WGHW50 PHFO 241023 FFWHFO HIC009-241315- /O.NEW.PHFO.FF.W.0022.150824T1023Z-150824T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1223 AM HST MON AUG 24 2015 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 315 AM HST * AT 1218 AM HST...RADAR SHOWED HEAVY RAIN NEAR KAUNAKAKAI...OR ABOUT 38 MILES NORTHWEST OF KAHULUI...MOVING NORTHEAST AT 5 MPH. RADAR ESTIMATED RAINFALL TOTALS INDICATED 2 TO 3 INCHES OVER THE PAST HOUR. ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES WILL REMAIN POSSIBLE OVER THE UPCOMING FEW HOURS. * THIS WARNING INCLUDES THE ENTIRE ISLAND OF MOLOKAI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2125 15726 2121 15662 2103 15684 2109 15734 $$ 85-GIBBS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:15 PM HST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 23, 10:15 PM HST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1015 AM HST MON AUG 24 2015 .UPDATE...FORECAST UPDATED FOR SEVERE THUNDERSTORM WATCH 1 FOR OAHU AND MAUI COUNTY. A LARGE MCS WAS ABOUT TO ENTER THE NORTHEAST COASTAL WATERS FROM THE OFFSHORE WATERS. THIS RAPIDLY MOVING MASS OF THUNDERSTORMS WAS TOO FAR AWAY FOR RADAR TO ANALYZE IT IDEALLY...BUT SHOWED SIGNS OF MERGING CELLS IN SATELLITE IMAGES...AND TREMENDOUS AMOUNTS OF ELECTRICAL ACTIVITY IN LIGHTNING DETECTION DATA. && .SYNOPSIS... AN EXTREMELY MOIST AIR MASS OVER THE STATE...TOGETHER WITH LOW PRESSURE IN THE MIDDLE ATMOSPHERE TO THE NORTH...RAISED THE THREAT OF HEAVY RAIN AND THUNDERSTORMS ACROSS THE MAIN HAWAIIAN ISLANDS THROUGH THE EARLY PART OF THE WEEK. LIGHT SOUTHEAST WINDS WILL STRENGTHEN AND BECOME MORE EASTERLY SLOWLY THROUGH THE WEEK. ANOTHER PERIOD OF UNSETTLED WEATHER MAY OCCUR NEXT WEEKEND. ALTHOUGH THE LATEST FORECAST FROM THE CENTRAL PACIFIC HURRICANE CENTER KEEPS THE CENTER OF KILO SEVERAL HUNDRED MILES WEST OF KAUAI LATER THIS WEEK...YOU SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS FOR POTENTIAL CHANGES. && .PREV DISCUSSION 830 PM... ALTHOUGH TROPICAL CYCLONE KILO REMAINED WELL TO THE SOUTHWEST OF THE MAIN HAWAIIAN ISLANDS...SOUTH TO SOUTHEAST WINDS TO ITS NORTHEAST CONTINUED TO SPREAD AN EXTREMELY MOIST AIR MASS OVER THEM. AT THE SAME TIME...BROAD BUT SHALLOW TROUGHING ALOFT TO THE NORTH OF THE STATE HELPED TO DESTABILIZE THE LOCAL ATMOSPHERE. SOUNDING DATA RECORDED TEMPERATURES AT 500 MB NOT MUCH COLDER THAN USUAL...BUT THE AIR MASS AT LOWER LEVELS WAS SO MOIST THAT LITTLE FURTHER STEEPENING OF THE ENVIRONMENTAL LAPSE RATE WAS NEEDED TO SUPPORT DEEP CONVECTION. MOST SOLUTIONS PREDICTED A WAVE ON THE TROUGH ALOFT TO PASS NORTH OF THE ISLANDS TONIGHT...AND THE ADDITIONAL DYNAMIC SUPPORT EXPECTED IN SUCH A SITUATION APPEARED TO MATCH WELL WITH SATELLITE AND RADAR OBSERVATIONS OF STRONG CONVECTION OVER...AND ESPECIALLY NORTH OF...THE ISLANDS. THE TROUGHING ALOFT ALSO LIMITED SUPPORT FOR THE SUBTROPICAL RIDGE AT THE SURFACE. THUS...THE WEST END OF THE RIDGE RETREATED GRADUALLY TOWARD THE EAST...KEEPING WINDS SOUTHEASTERLY TO SOUTHERLY OVER THE ISLANDS. GUIDANCE AGREED WELL IN MAINTAINING THIS SITUATION THROUGH AT LEAST THE MIDDLE OF THE WEEK. INTERESTINGLY...SATELLITE ESTIMATES DETECTED A SIGNIFICANTLY DRIER AIR MASS EAST OF 150W AT THE LATITUDE OF THE STATE. HOWEVER...THE ORIENTATION OF THE PREVAILING FLOW WILL KEEP PRECIPITABLE WATER AMOUNTS APPROACHING TWO AND A HALF INCHES IN PLACE OVER THE ISLANDS. BY THE END OF THE WEEK...GUIDANCE GENERALLY AGREED THAT THE MOSTLY ZONAL MID-LEVEL TROUGH TO THE NORTH WILL SHIFT SOUTH IN SOME WAY... ALTHOUGH SPECIFICS DIFFERED. SOME SOLUTIONS...SUCH AS THE ECMWF... DEPICTED THE AXIS OF THE MERIDIONALLY DIGGING TROUGH TO REMAIN MOSTLY EAST OF THE STATE. ON THE OTHER HAND...OTHER SOLUTIONS...LIKE THE GFS...DEVELOPED THE TROUGH RIGHT OVER THE ISLANDS. DESPITE SOME LIMITED DRYING NEAR THE SURFACE...THE COLDER AIR AND DYNAMIC SUPPORT ALOFT STILL IMPLIED ANOTHER PERIOD OF POSSIBLE DEEP CONVECTION FOR NEXT WEEKEND. IT WAS TOO EARLY TO TELL WHETHER THE POTENTIAL WOULD BE AS GREAT AS TONIGHT...BUT THE LONG-TERM FORECAST MAY NEED A NUDGE TOWARD HEAVY RAIN AND POSSIBLE THUNDERSTORMS. FOR THE TIME BEING HOWEVER...KILO AND THE INDEPENDENT THUNDERSTORMS OVER THE STATE THIS EVENING REPRESENTED THE BIGGEST CONCERNS IN THE FORECAST. ALL INTERESTS IN THE STATE OF HAWAII SHOULD CONTINUE TO FOLLOW THE LATEST BULLETINS AND PRODUCTS ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE OFFICE IN HONOLULU. && .MARINE... A SMALL TO MODERATE W SWELL WILL CONTINUE OVER THE ISLANDS THROUGH THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG-PERIOD WNW SWELL FROM DISTANT TYPHOON ATSANI IS EXPECTED TO ARRIVE AROUND WEDNESDAY...AND THEN TO PEAK THURSDAY INTO FRIDAY. THIS SWELL...MAY BE LARGE ENOUGH TO PRODUCE ADVISORY-LEVEL SURF ALONG WEST-FACING SHORES OF THE BIG ISLAND. MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY MOIST AND UNSTABLE AIR MASS LINGERS ACROSS THE AREA THROUGH THE NEXT COUPLE OF DAYS. A MARINE WEATHER STATEMENT IS IN EFFECT TO HIGHLIGHT THE THREAT TO MARINERS. SMALL CHANGES IN THE TRACK OR INTENSITY OF TROPICAL CYCLONE KILO MAY INTRODUCE BIG CHANGES IN FORECASTS FOR THE ISLANDS AND SURROUNDING WATERS. MARINERS SHOULD MONITOR FORECASTS FOR THE LATEST UPDATES BEFORE HEADING OUT...ESPECIALLY IF PLANNING TRIPS TO THE OFFSHORE WATERS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU- MOLOKAI-LANAI-MAUI-BIG ISLAND. SEVERE THUNDERSTORM WATCH 1 IN EFFECT UNTIL 4 AM HST MONDAY FOR OAHU...MAUI COUNTY...AND ADJACENT WINDWARD WATERS. && RYSHKO
In the hours before
Local storm report, Aug 23, 8:31 PM HST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
831 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD KAMUELA 20.02N 155.64W
08/23/2015 HAWAII HI LAW ENFORCEMENT
HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- KOHALA
MOUNTAIN ROAD CLOSED DUE TO WATER COVERING THE ROAD ON
HIGHWAY 250 MILE MARKER 9 1/2.
&&
ITUULocal storm report, Aug 23, 8:31 PM HST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
831 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD KAMUELA 20.02N 155.64W
08/23/2015 HAWAII HI LAW ENFORCEMENT
HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- KOHALA
MOUNTAIN ROAD CLOSED BETWEEN MILE MARKER 2 AND 19.5 DUE
TO FLOODING.
&&
ITUULocal storm report, Aug 23, 8:40 PM HST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
840 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN CAPTAIN COOK 19.50N 155.92W
08/23/2015 U0.00 INCH HAWAII HI LAW ENFORCEMENT
HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- DEBRIS ON
ROAD DUE TO HEAVY RAIN AT MILE MARKER 108 ON HIGHWAY 11.
&&
ITUULocal storm report, Aug 23, 8:44 PM HST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
844 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD KAUPO 20.64N 156.12W
08/23/2015 MAUI HI LAW ENFORCEMENT
MAUI CIVIL DEFENSE REPORTED THE FOLLOWING -- WATER ON
ROAD FOR MILE POST 29 AND BETWEEN MILE POSTS 37 AND 38.
MENTIONED AREAS WERE DEEMED IMPASSABLE.
&&
ITUULocal storm report, Aug 23, 8:44 PM HST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
844 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD KAUPO 20.64N 156.12W
08/23/2015 MAUI HI LAW ENFORCEMENT
MAUI CIVIL DEFENSE REPORTED THE FOLLOWING -- WATER ON
ROAD AT PIILANI HIGHWAY FOR MILE POST 29 AND BETWEEN
MILE POSTS 37 AND 38. MENTIONED AREAS WERE
DEEMED IMPASSABLE.
&&
ITUULocal storm report, Aug 23, 9:45 PM HST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
945 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM FLASH FLOOD HANA 20.77N 155.99W
08/23/2015 MAUI HI LAW ENFORCEMENT
MAUI CIVIL DEFENSE REPORTED THE FOLLOWING -- ULAINO ROAD
IN HANA AREA CLOSED DUE TO WATER ON ROAD.
&&
ITUUThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 2:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 23, 2:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 3:27 PM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Aug 23, 3:46 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 23, 5:25 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 23, 5:28 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 6:12 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 6:34 PM HST | Special Marine Warning | HFO | 41 min | |
| Aug 23, 7:05 PM HST | Special Marine Warning | HFO | 40 min | |
| Aug 23, 7:15 PM HST | Special Marine Warning | HFO | 45 min | |
| Aug 23, 8:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 23, 8:41 PM HST | Special Marine Warning | HFO | 49 min | |
| Aug 23, 8:52 PM HST | Areal Flood Advisory | HFO | Hawaii | 7 hr |
| Aug 23, 9:16 PM HST | Flash Flood Warning | HFO | Kalawao | 119 min |
| Aug 23, 10:36 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 10:50 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 11:10 PM HST | Special Marine Warning | HFO | 2 hr | |
| Aug 23, 11:54 PM HST | Special Marine Warning | HFO | 66 min | |
| Aug 24, 1:43 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
| Aug 24, 2:16 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 2:46 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 3:10 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 4:01 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Aug 24, 4:13 AM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Aug 24, 5:42 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Aug 24, 5:58 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 7:06 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 24, 9:38 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 24, 11:02 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.